Montana, 2010

Tornado and Hail in Montana, June 21, 2010

June 21, 2010 · NWS GGW · 18 events in 8 counties and zones

A disturbance ejecting northeast across the area produced severe thunderstorms beginning across near Fort Peck lake that tracked east across McCone county and stretched north-south as it approached the North Dakota border. A weak tornado possibly touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A disturbance ejecting northeast across the area produced severe thunderstorms beginning across near Fort Peck lake that tracked east across McCone county and stretched north-south as it approached the North Dakota border. A weak tornado possibly touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 21, 1:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT MON JUN 21 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
STRONG UPPER LOW MOVING THROUGH WESTERN MONTANA THIS AFTERNOON.
THUNDERSTORMS ALREADY GOING OVER CENTRAL MONTANA AHEAD OF THE
WAVE. AS THE WAVE MOVES FURTHER EAST EXPECT THUNDERSTORMS TO
SPREAD INTO CWA FOR THE LATE AFTERNOON AND EVENING. LIFTED INDEX
AT MINUS 7C WITH CAPE OF 1500 J/KG IN PLACE ACROSS EASTERN MONTANA
NOT QUITE AS UNSTABLE AS PREVIOUSLY EXPECTED BUT STILL ENOUGH FOR
SOME SEVERE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE TODAY.
EVEN WITHOUT SEVERE CONVECTION...HEAVY RAIN IS STILL EXPECTED SO
WILL CONTINUE THE FLASH FLOOD WATCH.

LOW LIFTS INTO SASKATCHEWAN LATER TONIGHT BUT DISORGANIZED UPPER
TROF LINGERS OVER THE REGION THROUGH TUESDAY WITH ENOUGH VORTICITY
TO PRODUCE SHOWERS IN THE MOIST AIRMASS.

DRY WEATHER RETURNS WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS OVER
MONTANA. EBERT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DID NOT MAKE TOO MANY CHANGES TO THE LONG TERM FORECAST AS IT
STARTS WITH AN UPPER LEVEL RIDGE OVER EASTERN MONTANA AND AN
APPROACHING SHORTWAVE FROM THE PACIFIC NORTHWEST. THE SHORTWAVE WILL
CREATE SOUTHWEST FLOW ALOFT ACROSS EASTERN MONTANA AND INSTABILITY
FOR THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW DISTURBANCES
WILL MOVE ALONG THE FLOW THURSDAY AFTERNOON AND THURSDAY EVENING
GENERATING THUNDERSTORMS. FRIDAY A THERMAL RIDGE WILL INCREASE
HIGHS ACROSS EASTERN MONTANA INTO THE UPPER 80S SO DID INCREASE
THE HIGHS ON FRIDAY AHEAD OF THE COLD FRONT WHICH WILL MOVE THROUGH
EASTERN MONTANA FRIDAY EVENING. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THIS COLD FRONT AND JUST BEHIND THE FRONT. THE
THUNDERSTORMS BEHIND THE FRONT WILL BE MORE ISOLATED AND EMBEDDED
IN STRATIFORM RAIN.

AT THIS POINT THE 12Z RUN AND THE 00Z RUN OF THE GFS TEND TO
DISAGREE ABOUT WHAT WILL HAPPEN ON SATURDAY. OOZ GFS KEEPS EASTERN
MONTANA UNDER A GENERAL AREA OF TROFFINESS WITH CHANCES OF
PRECIPITATION ACROSS EASTERN MONTANA. THE 12Z GFS RUN HAS THE
UPPER TROF FURTHER TO THE NORTH SO MONTANA WILL BE UNDER ZONAL
FLOW. IT ALSO BRING DRIER AIR INTO EASTERN MONTANA AND PUSHING THE
QPF INTO NORTH DAKOTA. THE OOZ ECMWF KEEPS EASTERN MONTANA UNDER
THE AREA OF TROFFINESS AND QPF OVER THROUGH SATURDAY EVENING LIKE
THE 00Z GFS. THE 12Z GEM AGREES WITH THE DRIER ZONAL FLOW OF THE
12Z GFS FOR SATURDAY. WITH THIS MUCH DISAGREEMENT IN THE MODELS
DID NOT MAKE ANY CHANGES PAST SATURDAY. THE BROAD BRUSHED POPS FOR
THE WEEKEND ARE FINE FOR NOW. THE MODELS DID AGREE ON ZONAL FLOW
FOR SUNDAY NIGHT SO DID DROP THE POPS BELOW 15% DURING THIS TIME
FRAME. RSMITH

PREVIOUS DISCUSSION...THE UPPER RIDGE MOVES TO THE EAST ON
THURSDAY WITH THE FLOW ALOFT TURNING TO THE SOUTHWEST. DECENT
SHORTWAVE/FRONTAL SYSTEM MOVES THROUGH THE AREA THURSDAY NIGHT.
FOR FRIDAY AND SATURDAY...MODELS HAVE VARIED FROM BEING ZONAL TO
HAVING SOUTHWEST FLOW ALOFT. AT THIS POINT...BOTH THE GFS AND
ECMWF HAVE SOUTHWEST FLOW ALOFT. EITHER WAY...EXPECT FREQUENT
SHORTWAVES WITH VARYING STRENGTHS. ANYONE OF THEM COULD PRODUCE
THUNDERSTORMS.

A SHORTWAVE RIDGE PASSES ON SATURDAY NIGHT INTO SUNDAY WITH A
RETURN TO SOUTHWEST FLOW ALOFT BY SUNDAY NIGHT AND MORE SHORTWAVES. WITH
THE WET PATTERN OF LATE...NOT READY TO GO DRY FOR ANY 12 HOUR PERIOD.
WILL BROAD BRUSH FORECAST WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR NOW. FORRESTER

&&

.AVIATION...
EXPECT CUMULUS CLOUDS TO DEVELOP BY AFTERNOON AND THE THUNDERSTORMS
WILL DEVELOP BY LATE AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH
THIS EVENING. HEAVY RAIN...HAIL AND STRONG ERRATIC THUNDERSTORMS
WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS...SO EXPECT PERIODS
OF MVFR TO IFR CONDITIONS. THESE STORMS WILL MOVE TO THE EAST
AFTER MIDNIGHT...LEAVING BEHIND SCATTERED TO BROKEN LAYER OF
MAINLY MID LEVEL CLOUDS THE REST OF THE NIGHT. RSMITH

&&

.HYDROLOGY...
MANY SMALL STREAMS AND CREEKS ACROSS THE AREA CONTINUE TO RUN HIGH
BUT ARE GENERALLY CONTAINED WITHIN THEIR BANKS. ANOTHER UPPER WAVE
APPROACHING THE REGION WILL GENERATE WIDESPREAD THUNDERSTORMS THIS
AFTERNOON THROUGH EVENING. SOME OF THE THUNDERSTORMS MAY CONTAIN
HEAVY RAIN WHICH WOULD PUSH AFFECTED STREAMS BACK OUT OF THEIR
BANKS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA FOR TODAY AND TONIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...
NORTHERN VALLEY...EASTERN ROOSEVELT.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PETROLEUM...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 21, 2:32 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MDT MON JUN 21 2010

MTZ021>027-220900-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
332 AM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA TODAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
THE FLASH FLOOD WATCH REMAINS IN EFFECT AND WILL CONTINUE FOR THE
AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-220900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
332 AM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA TODAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
SINCE CREEKS AND STREAMS ARE ALREADY RUNNING NEAR CAPACITY A FLASH
FLOOD WATCH WAS ISSUED BEGINNING TODAY AT NOON AND LASTING THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 58 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Valley

When
June 21, 3:00 PM MST
Where
Valley County, 17.85 mi NW of King Coulee Raws
Rating
EF0
Path length
0.1 mi
Path width
1 yd
Reported by
COOP Observer
Coordinates
47.964, -107.317

Coop Observer reported a brief touchdown in very rural area of SW Valley County.

Hail, Garfield

When
June 21, 3:00 PM MST
Where
Garfield County, 20.29 mi N of Jordan Airport (Kjdn)
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.620, -106.884

Golfball size hail was falling at the Hell Creek Recreation Area.

Funnel Cloud, Garfield

When
June 21, 3:00 PM MST
Where
Garfield County, Haxby Hoolie Airport
Reported by
Trained Spotter
Coordinates
47.830, -106.480

Spotter witnessed two funnel clouds a half mile apart.

Hail, Phillips

When
June 21, 3:20 PM MST to 3:24 PM MST
Where
Phillips County, 20 mi NNE of Saco to 16.39 mi NNE of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.737, -107.162

Nickel to quarter size hail fell in the area resulting in the destruction of some alfalfa crop.

Hail, McCone

When
June 21, 4:15 PM MST
Where
McCone County, 10 mi SE of Ft Peck Lake Handar to 18 mi SE of Ft Peck Lake Handar
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
47.918, -106.197

At 1615 MST 18 miles southeast of Fort Peck, law enforcement officer reported 2.75 inch hail while one inch hail covered the ground on Highway 24. Up to one inch hail was reported by an NWS employee 10 miles southeast of Fort Peck Handar.

Hail, McCone

When
June 21, 4:30 PM MST
Where
McCone County, 15 mi SE of Ft Peck Lake Handar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.867, -106.121

Reported on Highway 24.

Hail, McCone

When
June 21, 4:45 PM MST to 5:05 PM MST
Where
McCone County, 28 mi W of Vida
Measured
1.75 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
47.830, -106.104

Clouds were rotating with 50 mph winds accompanying the hail. A window was broken from the storm.

Hail, McCone

When
June 21, 5:05 PM MST
Where
McCone County, 5 mi SW of Vida
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.779, -105.576

Five miles southwest of Vida, the crops were laying flat with almost 100% loss.

Hail, McCone

When
June 21, 5:05 PM MST
Where
McCone County, 11 mi N of Vida
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.989, -105.500

Small tree branches were observed falling out of the tree. Rotation in the clouds were also reported.

Hail, Richland

When
June 21, 6:00 PM MST
Where
Richland County, 26.8 mi NW of Enid
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
47.961, -105.208

Storm brought 1.75 hail and strong winds caught damage to rain gutters, air conditioner units and window seals.

Hail, Richland

When
June 21, 6:00 PM MST
Where
Richland County, 18 mi NW of Enid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.884, -105.054

Thunderstorm Wind, Richland

When
June 21, 6:00 PM MST
Where
Richland County, 26.8 mi NW of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.974, -105.189

Large hail also occurred with this wind, causing damage to rain gutters, air conditioning units and window seals.

Funnel Cloud, Richland

When
June 21, 6:25 PM MST
Where
Richland County, 18 mi NW of Enid
Reported by
Trained Spotter
Coordinates
47.884, -105.054

Heavy Rain, Dawson

When
June 21, 7:00 PM MST to 7:19 PM MST
Where
Dawson County, Bloomfield
Reported by
Trained Spotter
Coordinates
47.420, -104.930

Spotter observed water running off of the yard with large puddles visible in the wheat field.

Hail, Richland

When
June 21, 7:02 PM MST
Where
Richland County, 5.5 mi NW of Sioux Pass Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.986, -104.414

Heavy rain mixed with the hail. Also a rapid drop in temperature occurred with 40 to 50 mph winds.

Hail, Richland

When
June 21, 7:45 PM MST
Where
Richland County, Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.850, -104.050

Spotter reported one inch hail.

Thunderstorm Wind, Prairie

When
June 21, 7:55 PM MST
Where
Prairie County, 5 mi W of Terry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -105.406

Spotter reported large trees bending in the strong winds.

Thunderstorm Wind, Wibaux

When
June 21, 9:00 PM MST
Where
Wibaux County, Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Strong winds blew flagpole and lawn furniture away.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238267, 238268, 238273, 238277, 238284, 255362, 238319, 242931, 255366, 238322, 255441, 255443, 255442, 238327, 255444, 238329, 238332, 238334.